The Tree Inclusion Problem: In Linear Space and Faster

    Research output: Contribution to journalJournal articleResearchpeer-review

    Abstract

    Given two rooted, ordered, and labeled trees P and T the tree inclusion problem is to determine if P can be obtained from T by deleting nodes in T. This problem has recently been recognized as an important query primitive in XML databases. Kilpel äinen and Mannila [1995] presented the first polynomial-time algorithm using quadratic time and space. Since then several improved results have been obtained for special cases when P and T have a small number of leaves or small depth. However, in the worst case these algorithms still use quadratic time and space. Let nS, lS, and dS denote the number of nodes, the number of leaves, and the depth of a tree S ε {P, T}. In this article we show that the tree inclusion problem can be solved in space O(nT ) and time: Eqation Presented ∑ This improves or matches the best known time complexities while using only linear space instead of quadratic. This is particularly important in practical applications, such as XML databases, where the space is likely to be a bottleneck. © 2011 ACM.
    Original languageEnglish
    JournalA C M Transactions on Algorithms
    Volume7
    Issue number3
    Pages (from-to)38
    ISSN1549-6325
    DOIs
    Publication statusPublished - 2011

    Cite this